Alert archive / Nevada / Flash Flood Warnings in 2022
Flash Flood Warning 110, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 5, 2022, 9:20 AM PDT for Esmeralda County, Nye County, Nevada; Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2022, 9:20 AM PDT (16:20 UTC)
- Expired
- Aug 5, 2022, 12:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Inyo County, CA, Esmeralda County, NV, Nye County, NV
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 4.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 692 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126
WGUS55 KVEF 051620
FFWVEF
CAC027-NVC009-023-051945-
/O.NEW.KVEF.FF.W.0110.220805T1620Z-220805T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
920 AM PDT Fri Aug 5 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Inyo County in south central California...
Southeastern Esmeralda County in south central Nevada...
Central Nye County in south central Nevada...
* Until 1245 PM PDT.
* At 920 AM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Beatty, Lida, Scottys Junction, Lida Junction, Gold Point and
Goldfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3751 11790 3755 11786 3775 11761 3783 11716
3770 11673 3772 11635 3760 11612 3746 11604
3676 11614 3658 11666 3747 11784 3750 11788
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JV2 follow-up statements
612
WGUS75 KVEF 051810
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1110 AM PDT Fri Aug 5 2022
CAC027-NVC009-023-051945-
/O.CON.KVEF.FF.W.0110.000000T0000Z-220805T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-Esmeralda NV-Nye NV-
1110 AM PDT Fri Aug 5 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM PDT THIS
AFTERNOON FOR CENTRAL INYO, SOUTHEASTERN ESMERALDA AND CENTRAL NYE
COUNTIES...
At 1110 AM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Beatty, Lida, Scottys Junction, Lida Junction, Gold Point and
Goldfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3751 11790 3755 11786 3775 11761 3783 11716
3770 11673 3772 11635 3760 11612 3746 11604
3676 11614 3658 11666 3747 11784 3750 11788
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JV233
WGUS75 KVEF 051948
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1248 PM PDT Fri Aug 5 2022
CAC027-NVC009-023-051958-
/O.EXP.KVEF.FF.W.0110.000000T0000Z-220805T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-Esmeralda NV-Nye NV-
1248 PM PDT Fri Aug 5 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL INYO, SOUTHEASTERN
ESMERALDA AND CENTRAL NYE COUNTIES...
The heavy rain has ended. Please continue to heed remaining road
closures.
A Flood Watch remains in effect until 1100 PM PDT Friday for
portions of southeast California and Nevada.
LAT...LON 3751 11790 3755 11786 3775 11761 3783 11716
3770 11673 3772 11635 3760 11612 3746 11604
3676 11614 3658 11666 3747 11784 3750 11788
$$
PlanzWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:00 AM PDT, 20 minutes earlier.
Area forecast discussion, Aug 5, 9:00 AM PDT, 20 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 900 AM PDT Fri Aug 5 2022 .SYNOPSIS...An active day of showers and storms expected north and west of I-15, while much of Clark, Mohave, and San Bernardino Counties may see a break. Storm chances diminish over the weekend before returning next week. Temperatures warm slightly in the coming days but remain below normal. && .UPDATE...Fairly deep vort max currently lifting across western Inyo county has resulted in widespread precipitation across Inyo, Esmeralda, and central Nye counties overnight with light to moderate precipitation ongoing. Bishop has already broken a daily record rainfall for the August 5th calendar day, with 0.65 inches of rainfall falling since midnight and counting. Meanwhile, widespread flooding has been reported around Death Valley where potentially over 1 of rain has fallen and all roadways in the park are currently closed. Additional flooding continues to impact parts of Highway 395 and SR136 near Keeler. The Flash Flood Watch continues to look good for those western zones and a warning has been issued for southern Inyo county through 1245 pm. Further east, the 12z VEF sounding sampled an impressive 1.79" of precipitable water. However, subsidence behind the vort max has kept activity more sparse, with just some light showers currently moving through Clark County. Anticipate breaks in the clouds and additional destabilization fostering scattered convection shifting into Lincoln county during the afternoon. The current forecast appears to handle the expected trend well and no major updates are planned this morning. -Outler- && .SHORT TERM...Today. Overnight radar and satellite imagery shows an MCV moving northwest across the Nevada National Security Site in the midst of an inverted trough positioned over our area. These features are providing ascent for scatted showers along and west of I-15, with a few embedded thunderstorms ahead of the MCV in central Nye County. The trough will continue to creep northward throughout the day, keeping the best shower and storm chances confined to areas underneath and ahead of it. Thus, the areas most likely to see precipitation today will be Inyo, Esmeralda, Nye, and Lincoln Counties. With the ongoing clouds and shower activity likely to persist into the daylight hours, the development of instability across Inyo and Esmeralda Counties is uncertain. These areas may only see shower activity with possibly some embedded thunderstorms. Forecast soundings for Bishop show minimal CAPE values this afternoon. However, a moist atmosphere with skinny CAPE profiles and upper-level forcing can still produce locally heavy rainfall. Farther east in Nye and Lincoln Counties, less cloud cover and more destabilization is anticipated. Combined with ascent from the trough, scattered thunderstorms are expected to develop, with flash flooding, gust winds, and frequent lightning likely. Because of the likelihood of heavy rainfall in the aforementioned areas, their flash flood watches were continued through the late evening. Farther south and east in Clark, Mohave, and San Bernardino Counties, the lower elevations of these areas should see a reprieve from thunderstorm activity. While moisture will remain in place, subsidence behind the inverted trough should preclude activity outside of a few isolated storms on the high terrain. The 00z HREF supports this notion, keeping most locations along and southeast of I-15 dry. Southwestern San Bernardino County could be the exception to this, as a small vorticity lobe drifting in the vicinity may be enough to spark a couple storms from Barstow to Yucca Valley. Storms will begin to fade in the evening, though activity in our northern areas will likely be more persistent with the lift of the trough. High temperatures this afternoon are forecast to be once again below normal as clouds and moisture stick around. .LONG TERM...Saturday through Thursday. Orientation of the ridge axis suggests a downturn in thunderstorm activity over the weekend. Latest NBM supports this idea depicting a slight chance to chance across the higher terrain of Inyo County and south central Nevada Saturday, then primarily over Mohave County Sunday. High center returns closer to the Four Corners region next week opening the door for southeast flow. The details will become clearer as we get closer and mesoscale features become apparent, but the main message is that the risk of severe weather and flash flooding will return next week. && .AVIATION...For Harry Reid...Light and variable winds will continue until late morning when winds will pick up and shift to the south/southwest. 20-25 knot southwesterly wind gusts will pick up around 21z and are expected to drop off around 03Z. A brief period of 8-12 knot northwesterly winds will impact the terminal area from around 03Z to 07Z with winds becoming light and variable thereafter. Showers will be possible in the higher terrain surrounding the Las Vegas Valley, but are not expected to impact the terminal area. For the rest of southern Nevada, northwest Arizona and southeast California...The remaining Las Vegas Valley TAF sites will also likely see showers in the higher terrain surrounding the valley, but it is unlikely that they will see any major impacts from them. KVGT will be light and variable through approximately 18Z when winds are expected to begin following diurnal directional trends with sustained wind speeds around 8-12 knots. KHND will favor a southerly direction through 18Z when winds are expected to shift to the southwest accompanied by 20-25 knot gusts through the afternoon and evening. KBIH will follow typical diurnal trends with 8-12 knot sustained speeds. Additionally, vicinity thunderstorms and showers are expected around KBIH through approximately 18Z. KEED will favor a southwesterly direction with 7-12 knot wind speeds, while KIFP will favor a more south/southeasterly direction with 7-12 knot winds. Northeasterly winds will prevail at KDAG through 14/15Z with the potential for the terminal to be impacted by thunderstorms and variable 25-30 knot gusty winds through 13Z. After convection has cleared out of the area, winds at KDAG are expected to follow typical diurnal trends with speeds around 8-12 knots. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Woods LONG TERM...Pierce AVIATION...Stessman For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:28 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 47 min |
| Aug 4, 5:53 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Aug 5, 12:47 PM PDT | Areal Flood Advisory | VEF | Esmeralda, Nye | 3 hr |
| Aug 5, 6:52 AM PDT | Areal Flood Advisory | VEF | Inyo | 2 hr |
| Aug 5, 8:46 AM PDT | Flash Flood Warning | VEF | Inyo | 4 hr |
| Aug 5, 4:05 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2022Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.